iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicinesulfamethoxazoleIs one tablet of Septra daily, enough for my dad who has AIDS?

Is one tablet of Septra daily, enough for my dad who has AIDS?

Is one tablet of Septra daily, enough for my dad who has AIDS?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 12, 2017
Reviewed AtJanuary 11, 2023

Patient's Query

Hello doctor,

My father is 58 years old and weighs 49 kg and 5.8 feet tall. He is on ART medicine since the last 13 years. He has AIDS. He had seizures last year, so he is also taking Ecosprin 75 mg, Septran, and Eptoin daily. I have two questions. Many doctors are surprised that he is only having one Septran tablet a day. I wanted to know that, is one Septran tablet enough? His MRI scans show some infections. I also want to inform you that my father has high BP problem, and he is on Telma since last year. Should we increase his dosage of Septran considering he has high BP problem?

My other question is that, whether blood clots can cause seizures because as far as I have researched, Eptoin is being given only for the epileptic seizures. Is there a possibility that blood clots can cause seizures? He had seizures on the left side of his body and since then, he has never had seizures or any those symptoms like slurred speech or confusion or lack of coordination. Please help me. I have not attached any medical reports. But still, if you can guide to whatever extent, that would be of great help. Regards.

Hi,

Welcome to icliniq.com.

  • Septran (Sulfamethoxazole and Trimethoprim) is an antibiotic used in AIDS (acquired immunodeficiency syndrome) patient to prevent PCP (pneumocystis pneumonia) infection. It is prevention dose, that is, prophylaxis (treatment dose, which is two tablets three times a day). It comes in two strengths. A single strength, which is given once a day and double strength, which is given twice a day for preventing PCP infection.
  • Yes, blood clots can cause seizures. Blood clots and atherosclerosis causes a stroke if they occur in the brain and are the most common cause of seizure in elderly. However, I will not suspect a blood clot in your case a cause of seizure because he never had weakness of any side of the body as for post mentions. Anyway, as he had a seizure, you need to continue Eptoin (Phenytoin) to prevent further seizure.
  • Increasing the Septran dose will not decrease BP (blood pressure), as Septran is not for high BP increase. Increase the Telma (Telmisartan) dose or add another BP drug.

Hope you are satisfied with the answer. Regards.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Patient's Query

Hi doctor,

Thank you for your time. I wanted to know if we can increase the dosage of Septran for him? I am aware that it will not decrease his BP, but I am concerned that if we increase the dosage of Septran whether he will have high BP problem. Can we increase the dosage to two Septran? I am not asking this for the sake of better protection against infections. Is Septran used for current infections too?

Yes, he had a stroke on one side. And that side has become considerably weak. He had seizures on his left side, and since then, his left leg has really got thin and has hardly got any muscle. His left hand has also got affected. But, there is no sign on his face though. Your answers to my queries will of great help. Regards.

Hi,

Welcome back to icliniq.com.

  • If his kidney functions are normal, then you can increase the dose of Septran without any problem. I suggest increasing up to four tablets per day and it will not raise the BP.

Regards.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ashaq Hussain Parrey
Dr. Ashaq Hussain Parrey

Rheumatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy